KETAMINE ADVERSE AIRWAY EVENTS

How common are apnoea and bronchospasms when using ketamine?  In 2008 Annals of Emergency Medicine published a huge meta-analysis of airway and respiratory adverse events in paediatric ketamine sedation. They identified more than 30 studies and ended up with a database containing data from 8,353 kids who received ketamine sedation.

Patients
The study group was limited to children and young adults (<21yo) who received ketamine for ED procedural sedation. The vast majority for orthopaedic procedures and wound repair. 65% of them received anticholinergics against siallorhea and bradycardia. 33% of them had benzodiazepines for sedation or against ketamine emergence phenomena.

Results The big picture is in the table below.

319 (3,8%) of the 8,353 had some sort of airway adverse event including stridor, hypoventilation, desaturation, bronkospasm and apnea.

Out of the 8,353 patients only 22 (0,26%) had a laryngospasm defined as ‘stridor or other evidence of obstruction that did not improve with airway alignment manoeuvres’.

Only 63 (0,75%) of the 8,353 had apnea defined as ‘cessation of spontaneous respirations considered to be significant enough to be recorded’

Then they went on to some statistical shenanigans to identify factors that increases the risk of having respiratory and airway events. They were more common in teenagers and infants (<2yo). They were also more common in patients who had co-administered anticholinergics or benzodiazepines. Finally high IV-dosing (initial dosing >2,5mg/kg or a total dose of 5mg/kg doses) also was a risk factor.

What it means to me
Ketamine is not the ´fire and forget´-drug we all dream of, but is the safest anaesthetic we have, The study reinforces that view.  Airway or respiratory failure in  ketamine sedation/analgesia is rare. Bronkospams are very rare.

I do have a problem with the study’s definition of apnoea and the numbers associated with it. The wide definition used allows for a lot. Most anaesthetists will agree that you get a transient apnoea from ketamine, although I suspect in many of those apnoeas the patient is simply sedated or anaesthetised. Or take the freaked out hyperventilating shock patients who slips into dissociative anaesthesia with normal calm shallower breathing. It can easily be misinterpreted as apnoea.

Anyway the apnoea is transient, probably harmless.

I still haven’t been able to verify a single anecdotal case where ketamine alone, within normal  to relevant high dose ranges, results in an long-lasting apnea that needs intervention (BVM, LMA or intubation etc). No studies to be found either. Thankful for your input on this subject.

Ann Emerg Med. 2009 Aug;54(2):158-68.e1-4. Epub 2009 Feb 7. Predictors of airway and respiratory adverse events with ketamine sedation in the emergency department: an individual-patient data meta-analysis of 8,282 children. Green SM, Roback MG, Krauss B, Brown L

 

 

This entry was posted in Anesthesia, Emergency Medicine, Paediatrics, Prehospital Medicine. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *